Texas, 2007

Hail and Damaging Winds in Texas, May 14, 2007

May 14, 2007 · NWS HGX · 11 events in 4 counties and zones

A shortwave disturbance passed over southeastern Texas. With the combination of ample heating and high moisture levels, numerous afternoon and early evening thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A shortwave disturbance passed over southeastern Texas. With the combination of ample heating and high moisture levels, numerous afternoon and early evening thunderstorms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 9:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, May 14, 9:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1012 AM CDT MON MAY 14 2007

.DISCUSSION...
SOUNDING LOOKS A LOT LIKE YESTERDAYS AND WITH RECORD TEMPERATURES
YESTERDAY CANT RULE OUT THAT THEY MAY GET SOME SERIOUS COMPETITION
AGAIN TODAY AND IN GLS CASE THAT WOULD BE A RECORD MORE THAN 125
YEARS IN STANDING.

LOC  HIGH  YEAR
CLL  96    1925
IAH  93    1995
GLS  88    1879

CONVECTIVE TEMPERATURE OF 89 WILL BE EASILY REACHABLE THIS
AFTERNOON AND WITH GPS IPWV RUNNING AROUND 1.4 THIS MORNING SEE
NO NEED FOR ANY CHANGE TO THE POPS. OTHER THAN TO NUDGE UP
TEMPERATURES A DEGREE OR 2 OVER THE FAR WESTERN ZONES (2-4 DEGREES
WARMER THAN YESTERDAY AT THIS TIME) AND TO TWEAK DOWN THE CLOUD
COVER TONIGHT THE ZONES LOOKING GREAT.

45/37/DH
&&

.PREV DISCUSSION... /ISSUED 350 AM CDT MON MAY 14 2007/

DISCUSSION...
WITH HIGH PRESSURE OVERHEAD IN THE UPPER LEVELS OF THE
ATMOSPHERE...ANOTHER NEAR RECORD OR RECORD BREAKING WARM DAY IS IN
STORE FOR SE TX. AM EXPECTING THE SEA BREEZE TO DEVELOP ONCE AGAIN
IN THE MID TO LATE AFTERNOON AS THE TEMPERATURES REACH THE DAYTIME
HIGH. WITH WEAK TROUGHINESS IN THE UPPER ATMOSPHERE (BEING BRIDGED
BY THE UPPER RIDGE)...ANOTHER DAY OF SCATTERED THUNDERSTORMS IS
POSSIBLE. THE MODEL SOUNDING DATA INDICATES ONCE AGAIN A LACK OF A
CAP. LIKED THE 4 KM WRF ON THE NCEP WEB SITE FOR HOW THE STORMS
WILL DEVELOP THIS AFTERNOON. THIS MODEL INDICATED THE SEA BREEZE
WILL START TO GET ACTIVE OVER THE FAR EASTERN COUNTIES AROUND 20Z
AND THEN BECOME A BIT MORE WIDESPREAD TOWARD THE WEST. THE
UNCERTAINTY INVOLVED...WILL GO WITH A 40 PERCENT COVERAGE. AGAIN
CANNOT RULE OUT A VERY ISOLATED SEVERE STORM GIVEN THE MODEL
SOUNDING FORECASTS.

THE GFS CONTINUES TO BE CONSISTENT IN BRINGING A VERY SHALLOW
FRONT ACROSS SE TX ON WEDNESDAY. UPPER POPS A BIT AHEAD OF THE
FRONT AND LOWERED THEM FOR FRIDAY THROUGH SUNDAY. DURING THE
PERIOD...THE MODELS INDICATE A DRIER PERIOD. ONSHORE WINDS RETURN
BY SUNDAY.

40

MARINE...
THE PRESSURE GRADIENT WILL REMAIN WEAK THROUGH
WEDNESDAY..RESULTING IN LIGHT WINDS. A COLD FRONT IS EXPECTED TO
CROSS THE MARINE AREA ON WEDNESDAY NIGHT RESULTING IN INCREASING
NE WINDS. WAVE HEIGHTS SHOULD INCREASE ESPECIALLY OFFSHORE REGION
DURING THIS PERIOD PROBABLY REACHING CAUTION CRITERIA. 33

AVIATION...
THE MAIN ISSUE FOR TODAY IS THE COVERAGE OF TSTMS. FOR THE 12Z
PACKAGE AM PLANNING TO HAVE A VCTS FROM 20-02Z AT ALL SITES
EXCEPT GLS. CONVECTIVE TEMPS ARE EXPECTED TO BE IN THE MID 80S..SO
SCT TSTMS SHOULD DEVELOP AROUND MID-AFT AND PERSIST INTO THE
EARLY EVE HOURS. WILL ALSO LIKELY SEE MVFR FOG AT MOST INLAND TAF
SITES BETWEEN 10-14Z THIS MORNING. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  67  88  67  84 /  40  20  20  20  50
HOUSTON (IAH)              93  68  87  68  87 /  40  20  20  20  50
GALVESTON (GLS)            88  72  84  72  85 /  30  20  20  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, May 14, 4:49 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT MON MAY 14 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
549 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY IN CONJUNCTION WITH THE SEA BREEZE. THERE IS A
SLIGHT CHANCE OF AN ISOLATED SEVERE STORM BETWEEN 4 AND 8 PM WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAY TWO...TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAY THREE...WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A
WEAKENING COLD FRONT WEDNESDAY AND WEDNESDAY NIGHT AND THERE IS
A SLIGHT RISK FOR SEVERE STORMS DURING THE AFTERNOON AND EARLY
EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
RETURN BY SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON AND
EARLY EVENING PERIOD TODAY.

The radar

The Houston radar (KHGX), 26 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Harris

When
May 14, 2:00 PM CST
Where
Harris County, Deer Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.700, -95.120

A downed power pole, fence, and tree.

Hail, Galveston

When
May 14, 2:25 PM CST
Where
Galveston County, Santa Fe
Measured
0.88 in hail
Reported by
Public
Coordinates
29.370, -95.080

Thunderstorm Wind, Galveston

When
May 14, 2:25 PM CST
Where
Galveston County, Santa Fe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.370, -95.080

Trees blown down.

Hail, Harris

When
May 14, 2:25 PM CST
Where
Harris County, Galena Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.730, -95.230

Funnel Cloud, Galveston

When
May 14, 3:00 PM CST
Where
Galveston County, 5 mi SE of Santa Fe
Reported by
Public
Coordinates
29.319, -95.021

Two funnel clouds were sighted on County Road 168.

Thunderstorm Wind, Harris

When
May 14, 3:15 PM CST
Where
Harris County, 3 mi SSE of Houston
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
29.690, -95.351

Strong wind gusts uprooted a forty foot tall tree at the intersection of Fairfield and Idylwood in the Idylwood subdivision. There was significant tree damage around the subdivision. There was also shingle damage to a restaurant at the intersection of Caesar Chavez and Avenue F.

Hail, Harris

When
May 14, 3:55 PM CST
Where
Harris County, Houston
Measured
1.75 in hail
Reported by
Public
Coordinates
29.730, -95.370

Golf ball-size hail reported at Highway 249 and Seton Lake, or 3 miles east of the Sam Houston Race Park.

Hail, Harris

When
May 14, 4:06 PM CST
Where
Harris County, Houston
Measured
0.75 in hail
Reported by
Public
Coordinates
29.730, -95.370

Penny-size hail reported at the Sam Houston Tollway at Westheimer in the Westchase area.

Hail, Harris

When
May 14, 4:09 PM CST
Where
Harris County, 5 mi NE of (Iah)houston Intl Ar
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.031, -95.291

Nickel-size hail reported near the FM 1960 and Aldine-Westfield Road intersection.

Funnel Cloud, Polk

When
May 14, 4:49 PM CST
Where
Polk County, Alabama/Coushatta Res
Reported by
Law Enforcement
Coordinates
30.720, -94.700

Funnel cloud sighted around US Highway 190 East near the reservation.

Hail, Trinity

When
May 14, 6:12 PM CST
Where
Trinity County, 4 mi W of Sebastopol
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.900, -95.337

Golf ball-size hail occurred between Trinity and Sebastopol.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32383, 32385, 32388, 32390, 32392, 32397, 32398, 32399, 32400, 32401, 32402.